Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 177, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 5, 2003, 2:55 PM CDT for Stewart County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 2:55 PM CDT (19:55 UTC)
- Expired
- May 5, 2003, 3:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
County Stewart County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 9:35 AM CDT | Tornado Watch | SPC | 5 hr |
| May 5, 2:35 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 575 m²/s²
- 0-3 km storm-relative helicity
- 604 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 12.6
The text
As transmitted, in the capitals the NWS used until 2016.
688
WUUS54 KOHX 051955
SVRBNA
TNC161-052030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
251 PM CDT MON MAY 5 2003
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STEWART COUNTY IN TENNESSEE
* UNTIL 330 PM CDT
* AT 248 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 12 MILES
SOUTHWEST OF DOVER...OR 16 MILES NORTHEAST OF PARIS...MOVING
NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE OVER...
NORTHEASTERN STEWART COUNTY BY 310 PM CDT
* OTHER LOCATIONS IN THE WARNING INCLUDE CUMBERLAND CITY
PEOPLE SHOULD REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THIS
STORM PASSES BY YOUR AREA.
THIS STORM CONTAINS DAMAGING WINDS AND LARGE HAIL. TORNADOES CAN
OCCUR IN SEVERE THUNDERSTORMS WITH LITTLE OR NO ADVANCE WARNING.
A TORNADO WATCH IS IN EFFECT UNTIL 1000 PM CDT MONDAY NIGHT FOR THE
WARNED AREA.
&&
LAT...LON 3668 8803 3664 8785 3664 8764 3637 8761
3636 8797
$$
STEIGERWALDTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:51 PM CDT, 4 minutes earlier.
Area forecast discussion, May 5, 2:51 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 251 PM CDT MON MAY 5 2003 SEVERE THUNDERSTORMS CONTINUED TODAY AFTER WIDESPREAD SEVERE STORMS SWEPT THROUGH MIDDLE TENNESSEE OVERNIGHT. THERE HAVE BEEN NUMEROUS REPORTS OF CONFIRMED TORNADOES AS WELL AS LARGE HAIL AND WIND DAMAGE OVERNIGHT AND TODAY. LATEST SURFACE ANALYSIS SHOWING A LOW PRESSURE CENTER OVER THE CHICAGO AREA WITH AN ASSOCIATED COLD FRONT EXTENDING SOUTH THROUGH ILLINOIS...SOUTHWEST MISSOURI...AND INTO ANOTHER LOW PRESSURE CENTER OVER SOUTH CENTRAL OKLAHOMA. A WARM FRONT EXTENDED FROM THE LOW OVER CHICAGO THROUGH CENTRAL OHIO...ACROSS WEST VIRGINIA...INTO THE WESTERN CAROLINAS. SURFACE CONDITIONS OVER THE FORECAST AREA WERE WARM AND MOIST WITH GUSTY SOUTH WINDS. 18Z SOUNDING FROM BNA INDICATED A VERY UNSTABLE ATMOSPHERE. LIFTED INDEX WAS -9.1. SWEAT INDEX WAS 475. PRECIP WATER 1.42 INCHES. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MOST OF MIDDLE TENNESSEE THROUGH TUESDAY MORNING. A STRONG MID LEVEL AND UPPER LEVEL TROUGH WILL SWING THROUGH THE FORECAST AREA THIS EVENING AND OVERNIGHT. WITH EXCESSIVE LOW LEVEL MOISTURE IN PLACE...THE TROUGH WILL FURTHER DESTABILIZE THE ATMOSPHERE AND WILL LIKELY PRODUCED MORE SEVERE STORMS. THE STORMS WILL FORM AHEAD OF THE APPROACHING COLD FRONT AND THE MID AND UPPER LEVEL FLOW WILL MOVE THEM EAST NORTHEAST ACROSS MIDDLE TENNESSEE. .BNA...TORNADO WATCH UNTIL 10 PM CDT. DESTRUCTIVE TORNADOES...LARGE HAIL...WIND GUSTS TO 70 MPH...DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAIN ARE ALL POSSIBLE IN THE MIDDLE TENNESSEE AREA. 05
Hazardous weather outlook, May 5, 5:30 AM CDT, 9 hours 25 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-061030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL CONTINUE TO AFFECT THE MID-STATE TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE SCATTERED TODAY AND THAN BECOME A LITTLE MORE NUMEROUS AGAIN TONIGHT. THE AREA REMAINS UNDER A MODERATE RISK OF SEVERE WEATHER...WITH THE POSSIBILITY OF LARGE HAIL AND MORE ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SERIES OF DISTURBANCE WILL CONTINUE TO BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA TUESDAY THROUGH FRIDAY. THERE IS A CHANCE OF SEVERE WEATHER EACH OF THESE DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT TODAY AND TONIGHT FOR POSSIBLE ACTIVATION. 07
In the hours before
Local storm report, May 5, 2:04 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0204 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1150 AM 2 N PETERSBURG TN WIND DAMAGE
05/05/03 MARSHALL NUMEROUS TREES AND POWER
LINES DOWN. DAMAGE TO 3
HOUSES
MEDLocal storm report, May 5, 2:10 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0210 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1150 AM 4 S PETERSBURG TN FX TORNADO
05/05/03 LINCOLN ONE HOUSE DESTROYED AND 1
HOME DAMAGED ALONG HWY 431.
MEDLocal storm report, May 5, 2:12 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0212 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1232 PM 4 SW LYNCHBURG TN WIND DAMAGE
05/05/03 LINCOLN SEVERAL DOWNED TREES AND
POWER LINES IN LOIS
MEDLocal storm report, May 5, 2:14 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0214 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 PM 5 NE LYNCHBURG TN WIND DAMAGE
05/05/03 MOORE UPROOTED TREES IN CENTER
GROVE.
MEDLocal storm report, May 5, 2:30 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0230 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 PM KINGSTON SPRINGS TN FX TORNADO
05/05/03 CHEATHAM TORNADO TOUCHDOWN AT
KINGSTON SPRINGS
ELEMENTARY.
MEDLocal storm report, May 5, 2:30 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN..CORRECTED FOR TIME
0230 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1425 PM KINGSTON SPRINGS TN FX TORNADO
05/05/03 CHEATHAM TORNADO TOUCHDOWN AT
KINGSTON SPRINGS
ELEMENTARY.
MEDThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 10:33 PM CDT | Tornado Warning | OHX | Stewart | 42 min |
| May 4, 10:59 PM CDT | Tornado Warning | OHX | Stewart | 31 min |
| May 4, 11:15 PM CDT | Tornado Warning | OHX | Montgomery | 60 min |
| May 4, 11:29 PM CDT | Tornado Warning | OHX | Stewart | 16 min |
| May 4, 11:47 PM CDT | Tornado Warning | OHX | Stewart | 43 min |
| May 4, 11:54 PM CDT | Severe Thunderstorm Warning | OHX | Benton | 36 min |
| May 5, 12:12 AM CDT | Tornado Warning | OHX | Montgomery | 63 min |
| May 5, 12:16 AM CDT | Tornado Warning | OHX | Perry | 44 min |
| May 5, 12:20 AM CDT | Tornado Warning | OHX | Benton, Humphreys | 25 min |
| May 5, 12:22 AM CDT | Tornado Warning | OHX | Perry | 38 min |
| May 5, 12:41 AM CDT | Tornado Warning | OHX | Hickman, Perry | 39 min |
| May 5, 12:44 AM CDT | Severe Thunderstorm Warning | OHX | Dickson, Houston | 46 min |
| May 5, 12:49 AM CDT | Tornado Warning | OHX | Robertson | 56 min |
| May 5, 12:55 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham | 20 min |
| May 5, 1:04 AM CDT | Severe Thunderstorm Warning | OHX | Maury, Williamson | 41 min |
| May 5, 1:11 AM CDT | Severe Thunderstorm Warning | OHX | Davidson | 34 min |
| May 5, 1:20 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham | 20 min |
| May 5, 1:21 AM CDT | Tornado Warning | OHX | Hickman, Maury, Williamson | 24 min |
| May 5, 1:25 AM CDT | Tornado Warning | OHX | Sumner | 35 min |
| May 5, 1:42 AM CDT | Tornado Warning | OHX | Davidson | 28 min |
| May 5, 1:44 AM CDT | Tornado Warning | OHX | Maury, Williamson | 31 min |
| May 5, 1:52 AM CDT | Severe Thunderstorm Warning | OHX | Sumner, Wilson | 28 min |
| May 5, 1:59 AM CDT | Tornado Warning | OHX | Rutherford, Williamson | 46 min |
| May 5, 2:02 AM CDT | Tornado Warning | OHX | Sumner, Wilson | 28 min |
| May 5, 2:05 AM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman | 35 min |
| May 5, 2:20 AM CDT | Tornado Warning | OHX | Cannon, Rutherford | 40 min |
| May 5, 2:21 AM CDT | Tornado Warning | OHX | Wilson | 24 min |
| May 5, 2:31 AM CDT | Severe Thunderstorm Warning | OHX | Macon, Trousdale | 44 min |
| May 5, 2:42 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Hickman | 48 min |
| May 5, 2:46 AM CDT | Tornado Warning | OHX | DeKalb | 29 min |
| May 5, 2:48 AM CDT | Severe Thunderstorm Warning | OHX | Williamson | 42 min |
| May 5, 2:59 AM CDT | Severe Thunderstorm Warning | OHX | Putnam | 31 min |
| May 5, 3:00 AM CDT | Severe Thunderstorm Warning | OHX | Cannon, Rutherford | 45 min |
| May 5, 3:03 AM CDT | Flash Flood Warning | OHX | Davidson, Rutherford, Williamson | 3 hr |
| May 5, 3:06 AM CDT | Severe Thunderstorm Warning | OHX | Bedford, Marshall, Maury | 44 min |
| May 5, 3:11 AM CDT | Severe Thunderstorm Warning | OHX | White | 34 min |
| May 5, 3:22 AM CDT | Severe Thunderstorm Warning | OHX | Warren | 48 min |
| May 5, 3:28 AM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Wilson | 32 min |
| May 5, 3:33 AM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Putnam | 42 min |
| May 5, 3:51 AM CDT | Severe Thunderstorm Warning | OHX | Cannon | 29 min |
| May 5, 3:55 AM CDT | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee | 50 min |
| May 5, 3:57 AM CDT | Severe Thunderstorm Warning | OHX | Bedford, Coffee | 48 min |
| May 5, 4:04 AM CDT | Severe Thunderstorm Warning | OHX | Giles, Lincoln | 41 min |
| May 5, 4:08 AM CDT | Severe Thunderstorm Warning | OHX | Van Buren, Warren | 52 min |
| May 5, 4:12 AM CDT | Severe Thunderstorm Warning | OHX | Cumberland | 33 min |
| May 5, 4:28 AM CDT | Severe Thunderstorm Warning | OHX | Franklin | 47 min |
| May 5, 4:36 AM CDT | Flash Flood Warning | OHX | Cumberland, White | 3 hr |
| May 5, 5:16 AM CDT | Severe Thunderstorm Warning | OHX | Franklin | 19 min |
| May 5, 5:43 AM CDT | Flash Flood Warning | OHX | Davidson, Rutherford, Williamson | 3 hr |
| May 5, 5:55 AM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Williamson | 50 min |
| May 5, 6:14 AM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 46 min |
| May 5, 6:42 AM CDT | Severe Thunderstorm Warning | OHX | Giles | 48 min |
| May 5, 6:50 AM CDT | Tornado Warning | OHX | Giles, Lawrence | 25 min |
| May 5, 7:00 AM CDT | Tornado Warning | OHX | Putnam | 30 min |
| May 5, 7:07 AM CDT | Severe Thunderstorm Warning | OHX | Bedford, Marshall | 38 min |
| May 5, 7:16 AM CDT | Tornado Warning | OHX | Giles, Lincoln | 29 min |
| May 5, 7:24 AM CDT | Severe Thunderstorm Warning | OHX | Cumberland | 51 min |
| May 5, 7:32 AM CDT | Severe Thunderstorm Warning | OHX | Fentress | 28 min |
| May 5, 7:33 AM CDT | Severe Thunderstorm Warning | OHX | Fentress | 27 min |
| May 5, 7:37 AM CDT | Tornado Warning | OHX | Franklin, Lincoln, Moore | 38 min |
| May 5, 8:01 AM CDT | Tornado Warning | OHX | Grundy | 14 min |
| May 5, 8:13 AM CDT | Tornado Warning | OHX | Franklin, Grundy | 42 min |
| May 5, 8:44 AM CDT | Severe Thunderstorm Warning | OHX | Lewis, Perry | 51 min |
| May 5, 9:02 AM CDT | Severe Thunderstorm Warning | OHX | Hickman, Perry | 43 min |
| May 5, 9:44 AM CDT | Severe Thunderstorm Warning | OHX | Wayne | 46 min |
| May 5, 10:03 AM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 42 min |
| May 5, 10:20 AM CDT | Severe Thunderstorm Warning | OHX | Giles | 40 min |
| May 5, 10:43 AM CDT | Tornado Warning | OHX | Giles, Lawrence | 47 min |
| May 5, 11:01 AM CDT | Tornado Warning | OHX | Lincoln, Marshall, Moore | 44 min |
| May 5, 11:46 AM CDT | Severe Thunderstorm Warning | OHX | Bedford, Marshall | 44 min |
| May 5, 11:49 AM CDT | Tornado Warning | OHX | Franklin, Lincoln, Moore | 41 min |
| May 5, 12:09 PM CDT | Flash Flood Warning | OHX | Bedford | 81 min |
| May 5, 12:24 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Williamson | 51 min |
| May 5, 12:31 PM CDT | Tornado Warning | OHX | Coffee, Franklin, Grundy | 59 min |
| May 5, 1:04 PM CDT | Severe Thunderstorm Warning | OHX | Smith, Wilson | 26 min |
| May 5, 1:21 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 54 min |
| May 5, 1:48 PM CDT | Tornado Warning | OHX | Benton | 57 min |
| May 5, 1:52 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford, Williamson | 38 min |
| May 5, 2:29 PM CDT | Tornado Warning | OHX | Cheatham, Davidson, Williamson | 46 min |
| May 5, 2:38 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Humphreys | 52 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.